Kentucky, 2011

Hail and Damaging Winds in Kentucky, May 23, 2011

May 23, 2011 · NWS ILN · 3 events in 2 counties and zones

A short wave trough that moved eastward across the area produced severe thunderstorms during the morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A short wave trough that moved eastward across the area produced severe thunderstorms during the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 23, 3:30 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, May 23, 3:30 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
430 AM EDT MON MAY 23 2011

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE WARM AND HUMID
AIRMASS TODAY. A COLD FRONT WILL APPROACH TONIGHT AND STALL OUT
ACROSS THE REGION ON TUESDAY. A WAVE OF LOW PRESSURE TRACKING
ALONG THIS FRONT WILL ENHANCE THUNDERSTORM CHANCES ON TUESDAY.
THIS FRONT WILL REMAIN ACROSS THE AREA THROUGH MUCH OF THE
WEEK...OFFERING MORE UNSETTLED WEATHER RESULTING IN SHOWERS AND
THUNDERSTORMS STORMS THROUGH FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCATTERED THUNDERSTORMS MOVING INTO WESTERN OHIO ASSOCIATED WITH
45-50KT LLJ. EXPECT THESE STORMS TO WEAKEN SOME AND TRACK ACROSS
ILN/S FA EARLY WITH THE FAVORABLE FORCING SHIFTING EAST. A FEW OF
THESE STORMS WILL PRODUCE GUSTY WINDS AND HAIL UP TO A HALF INCH.

UPPER LEVEL LOW OVER THE UPR MS VLY TO OPEN UP AND TRACK ACROSS
THE GREAT LAKES TODAY. BAND OF 45-50KT WESTERLY H5 LEVEL WINDS
ASSOCIATED WITH MID LEVEL S/W TO ROTATE THRU THE SRN GREAT LAKES
THIS AFTN. IN RESPONSE TO THIS S/W A SOUTHWESTERLY LLJ OF 45-50
KTS PROVIDES A GOOD AXIS OF LOW LEVEL CONVERGENCE LATE THIS AFTN.
EXPECT MODERATE TO STRONG INSTABILITY TO DEVELOP WITH BLYR CAPES
OF 2000-2500 J/KG. THIS INSTBY COMBINED WITH THE AFOREMENTIONED
FORCING WILL LEAD TO ORGANIZED THUNDERSTORM DEVELOPMENT THIS AFTN.
WL CONTINUE TO HIGHLIGHT THE POTENTIAL FOR DAMAGING WINDS AND
LARGE HAIL THIS AFTN AND EVENING. HAVE LKLY POPS DURG THE AFTN
TO ACCOUNT FOR THESE STORMS. HAVE GENERALLY TRENDED HIGH TEMPS
TOWARD WARMER MAV GUID NUMBERS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
EXPECT ONGOING CONVECTION THIS EVENING ASSOCIATED WITH 45-50KT LLJ
AND MOD TO STG INSTBY AHD OF FRONTAL BOUNDARY THIS EVENING. AFTER
THIS CONVECTION SHIFTS EAST...EXPECT A BRIEF LULL IN CONVECTIVE
ACTIVITY. NUMERICAL MODELS DROP THE FRONTAL BOUNDARY INTO OHIO
TONIGHT AND STALL IT OUT E-W PARALLEL TO THE WESTERLY UPR LEVEL
FLOW ON TUESDAY. ALL MODELS INDUCE A SFC WAVE ON THIS FRONT IN
RESPONSE TO MID LEVEL S/W. 00Z NAM WAS OVERDONE WITH THIS WAVE AND
TOO QUICK BUT NOW IS MORE IN LINE WITH OTHER MODELS...RIPPLING
A WAVE THRU ILN/S FA ON TUE. WL SHOW AN ENHANCED CHANCE OF THUNDER
WITH THIS FEATURE WITH THE BEST POPS ALONG AND SOUTH OF I-70 WHERE
HAVE CATEGORICAL POPS. EXPECT A BRIEF LULL IN PCPN ACTIVITY TUE
NIGHT WITH MINOR MID/UPR LEVEL RIDGING OVER THE REGION AHD OF THE
NEXT UPR LOW MOVING INTO THE CENTRAL PLAINS. WL RAMP POPS BACK UP
TO LKLY ON WED AS THE UPR LVL FLOW BACKS AND THE FRONT LIFT NORTH
AHEAD OF DEEP SFC WAVE MOVING INTO THE MID MS VLY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AN UPPER LEVEL LOW LOCATED IN THE MID MISSISSIPPI VALLEY AT
MIDWEEK WILL SLOWLY OPEN UP AND LIFT THROUGH THE OHIO VALLEY AS
ANOTHER CLOSED LOW DROPS IN FROM THE NORTHWEST. THERE WILL BE HIGH
CHANCES OF PRECIPITATION UNTIL THE LEAD UPPER SYSTEM AND
ASSOCIATED SURFACE LOW AND COLD FRONT MOVE THROUGH THE FORECAST
AREA ON FRIDAY. TEMPERATURES WILL BECOME COOLER WITH A SUSTAINED
CHANCE OF SHOWERS OVER THE WEEKEND AS THE SECOND UPPER LOW SAGS
INTO THE REGION.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
A CLUSTER OF THUNDERSTORMS ASSOCIATED WITH A SHORT WAVE TROUGH WILL
AFFECT TAF SITES THROUGH 13Z. AFTER A LULL MID MORNING TO EARLY
AFTERNOON...CONVECTION WILL REDEVELOP FOR THE REMAINDER OF THE
FORECAST PERIOD AS ANOTHER SHORT WAVE MOVES UP FROM SOUTHWEST INTO
A DESTABILIZED AIRMASS. BEST CHANCE FOR WIDESPREAD CONVECTION WILL
BE AFTER 06Z TUESDAY AT CVG WHEN MODELS AGREE ON TIMING THE
ARRIVAL OF THE POTENT SHORT WAVE. WINDS WILL INCREASE THIS
AFTERNOON FROM THE SOUTHWEST WITH GUSTS APPROACHING 30 KNOTS.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...
AVIATION...CONIGLIO
Hazardous weather outlook, May 23, 3:47 AM EST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
447 AM EDT MON MAY 23 2011

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-240900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
447 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED DUE TO A WARM
AND UNSTABLE AIRMASS THIS MORNING. A FEW OF THESE STORMS MAY BE
SEVERE EARLY THIS MORNING WITH THE MAIN THREATS BEING DAMAGING
WINDS AND LARGE HAIL.

MODERATE INSTABILITY ALONG WITH FAVORABLE SHEAR MAY LEAD TO
ORGANIZED THUNDERSTORM RE-DEVELOPMENT THIS AFTERNOON. SOME OF
THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL
BEING THE MAIN THREATS INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FRONT WILL STALL OUT ACROSS THE REGION THIS WEEK WITH PERIODS
OF THUNDERSTORMS EXPECTED TUESDAY THROUGH FRIDAY. SEVERAL ROUNDS
OF SEVERE WEATHER WILL BE POSSIBLE TUESDAY AFTERNOON ACROSS SOUTHERN
OHIO AND NORTHERN KENTUCKY AND THEN THE ENTIRE REGION ON WEDNESDAY.

DUE TO THE REPEATED PERIODS OF THUNDERSTORMS WHICH MAY OCCUR THIS
WEEK THERE IS ALSO A POTENTIAL FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, May 23, 1:37 AM EST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
237 AM EDT MON MAY 23 2011

INZ050-058-059-066-073>075-080-KYZ089>092-094-095-OHZ042-043-051>053-
060-061-070-071-077-230730-
UNION IN-SWITZERLAND IN-OHIO IN-FRANKLIN IN-DEARBORN IN-FAYETTE IN-
WAYNE IN-RIPLEY IN-KENTON KY-OWEN KY-BOONE KY-CARROLL KY-GALLATIN KY-
GRANT KY-BUTLER OH-CHAMPAIGN OH-CLARK OH-DARKE OH-HAMILTON OH-
MIAMI OH-MONTGOMERY OH-PREBLE OH-SHELBY OH-WARREN OH-
237 AM EDT MON MAY 23 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN WARREN...
EXTREME SOUTHERN SHELBY...PREBLE...MONTGOMERY...MIAMI...WESTERN
HAMILTON...SOUTHERN DARKE...NORTHWESTERN CLARK...WESTERN CHAMPAIGN...
BUTLER...NORTHWESTERN GRANT...GALLATIN...CARROLL...BOONE...EXTREME
NORTHERN OWEN...KENTON...RIPLEY...WAYNE...FAYETTE...DEARBORN...
FRANKLIN...OHIO...SWITZERLAND AND UNION COUNTIES THROUGH 330 AM
EDT...

AT 234 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 10 MILES SOUTHWEST OF UNION CITY TO 7 MILES SOUTHWEST
OF GLENWOOD TO 27 MILES SOUTHWEST OF REXVILLE...MOVING EAST AT 50
MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.

IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CAMBRIDGE CITY...UNION
CITY...FOUNTAIN CITY...CONNERSVILLE...CENTERVILLE...OLDENBURG...
RICHMOND...BATESVILLE...OSGOOD...GREENVILLE...NEW MADISON AND NEW
PARIS.

ALSO...GLENWOOD...EAST GERMANTOWN...JACKSONBURG...WILLIAMSBURG...
GREENS FORK...BUNKER HILL...ANDERSONVILLE AND BEESONS ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3920 8545 3927 8530 3979 8531 3980 8523
      3994 8521 4001 8516 4001 8482 4021 8481
      4020 8379 3956 8430 3868 8473 3868 8529
      3873 8534 3874 8534 3874 8526 3870 8521
      3891 8521 3891 8545
Special weather statement, May 23, 2:41 AM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
341 AM EDT MON MAY 23 2011

INZ066-074-KYZ091>093-OHZ026-043>046-051>054-060>063-070>072-077>080-
230845-
FRANKLIN IN-DEARBORN IN-KENTON KY-BOONE KY-CAMPBELL KY-BROWN OH-
BUTLER OH-CHAMPAIGN OH-CLARK OH-CLINTON OH-DELAWARE OH-FAYETTE OH-
GREENE OH-HAMILTON OH-HARDIN OH-LOGAN OH-MADISON OH-MIAMI OH-
MONTGOMERY OH-PREBLE OH-SHELBY OH-UNION OH-WARREN OH-CLERMONT OH-
HIGHLAND OH-
341 AM EDT MON MAY 23 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN HIGHLAND...
NORTHERN CLERMONT...WARREN...UNION...SOUTHEASTERN SHELBY...
SOUTHEASTERN PREBLE...MONTGOMERY...MIAMI...MADISON...LOGAN...
SOUTHEASTERN HARDIN...HAMILTON...GREENE...NORTHWESTERN FAYETTE...
WESTERN DELAWARE...CLINTON...CLARK...CHAMPAIGN...BUTLER...
NORTHWESTERN BROWN...CAMPBELL...BOONE...NORTHERN KENTON...EASTERN
DEARBORN AND SOUTHEASTERN FRANKLIN COUNTIES THROUGH 445 AM EDT...

AT 339 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM HUNTSVILLE TO WEST ALEXANDRIA TO WILMINGTON...MOVING
EAST AT 50 MPH.

WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THESE STORMS.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...DE GRAFF...BELLE
CENTER...BRIGHT...HARRISON...GRATIS...HIDDEN VALLEY...AURORA...
GREENDALE...LAWRENCEBURG...ENGLEWOOD...TIPP CITY AND BELLEFONTAINE.

ALSO...WILMINGTON...ALERT...NORTHWOOD...MCGONIGLE...UNION...
CARYSVILLE...COLLINSVILLE AND ROSEWOOD ARE NEAR THE PATH OF THIS LINE
OF STRONG THUNDERSTORMS.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN THUNDERSTORMS APPROACH. WATER WILL POND
ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 4051 8341 4051 8325 4045 8324 4044 8302
      4042 8301 4041 8292 3974 8353 3899 8385
      3905 8502 3973 8467 3992 8447 3992 8443
      3996 8443 4054 8383 4054 8341
Special weather statement, May 23, 3:48 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
448 AM EDT MON MAY 23 2011

INZ066-074-OHZ044>046-052>056-060>065-070>073-077>080-082-230945-
FRANKLIN IN-DEARBORN IN-BROWN OH-BUTLER OH-CHAMPAIGN OH-CLARK OH-
CLINTON OH-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FRANKLIN OH-GREENE OH-
HAMILTON OH-LICKING OH-LOGAN OH-MADISON OH-MONTGOMERY OH-PICKAWAY OH-
PIKE OH-PREBLE OH-ROSS OH-UNION OH-WARREN OH-CLERMONT OH-HIGHLAND OH-
448 AM EDT MON MAY 23 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HIGHLAND...NORTHERN
CLERMONT...WARREN...UNION...ROSS...SOUTHEASTERN PREBLE...NORTHWESTERN
PIKE...PICKAWAY...SOUTHERN MONTGOMERY...MADISON...SOUTHEASTERN
LOGAN...WESTERN LICKING...NORTHERN HAMILTON...GREENE...FRANKLIN...
FAYETTE...WESTERN FAIRFIELD...DELAWARE...CLINTON...CLARK...EASTERN
CHAMPAIGN...BUTLER...NORTHERN BROWN...NORTHERN DEARBORN AND
SOUTHEASTERN FRANKLIN COUNTIES THROUGH 545 AM EDT...

AT 447 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF ASHLEY TO MADISON LAKE TO 11
MILES SOUTH OF NEW MARKET...MOVING EAST AT 50 MPH.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...HILLSBORO...LEESBURG...
DELAWARE...JEFFERSON...WASHINGTON COURT HOUSE...BLOOMINGBURG...
ASHLEY...DUBLIN...LAKE DARBY...HILLIARD...POWELL AND MOUNT STERLING.

ALSO...SAMANTHA...STAUNTON...SHAWNEE HILLS...EAST MONROE...
STRATFORD...COLUMBUS ZOO...LILLY CHAPEL AND LEONARDSBURG ARE NEAR THE
PATH OF THIS LINE OF STRONG THUNDERSTORMS.

LAT...LON 3942 8285 3909 8308 3919 8507 3957 8473
      3982 8395 4049 8347 4041 8292 4036 8292
      4035 8275 4028 8274 4027 8249

The radar

The Louisville radar (KLVX), 114 km away, was scanning. The volume nearest the first event began at 09:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Owen

When
May 23, 4:31 AM EST to 4:32 AM EST
Where
Owen County, 4 mi SSE of Owenton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.477, -84.802

The wind gust was estimated.

Thunderstorm Wind, Owen

When
May 23, 4:35 AM EST to 4:36 AM EST
Where
Owen County, 1 mi SE of Owenton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.520, -84.817

Hail, Grant

When
May 23, 4:40 AM EST to 4:44 AM EST
Where
Grant County, 4 mi WNW of Dry Ridge
Measured
0.88 in hail
Reported by
Public
Coordinates
38.702, -84.648

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310652, 310653, 310646.